Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Louisville, KY

March 20, 2003Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2003, 1:58 PM EST for Mercer County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2003, 1:58 PM EST (18:58 UTC)
Expired
Mar 20, 2003, 2:30 PM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Mercer County, KY

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201858
SVRSDF
KYC167-201930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
158 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 230 PM EST

* AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROSE HILL...OR ABOUT 35 MILES SOUTHWEST OF
  LEXINGTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRODSBURG...SHAKERTOWN...BURGIN...BOHON AROUND 205 PM EST
  MCAFEE AROUND 210 PM EST
  SALVISA AROUND 215 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS 
LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY 
DOWNED POWER LINES.


$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:30 AM EST, 10 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 3:30 AM EST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST THU MAR 20 2003

AT 08Z THIS MORNING...NEARLY STATIONARY LOW LEVEL BOUNDARY/THETA
RIDGE WAS LOCATED FROM THE FLORIDA PANHANDLE, NORTH THROUGH CENTRAL
KENTUCKY AND INTO SOUTHERN INDIANA. RIGHT ALONG THIS BOUNDARY EXISTS
DEWPOINTS INTO THE MID 50S AND GOOD MOISTURE CONVERGENCE. FAIRLY
CLEAR SKIES ACROSS THE FA ATTM WITH ISOLATED CONVECTION IN THE PAH
AREA AND ALSO IN SOUTHERN OHIO AND FAR NE KY.

MAIN CHALLENGE IS COVERAGE OF SHOWERS AND TSTMS TODAY AND
TONIGHT...AND ALSO SEVERE THREAT ALONG WITH THOSE STORMS.

H5 LOW PRES LOCATED NEAR KANSAS CITY EARLY THIS MORNING WILL WEAKEN
TO A STRONG SHORTWAVE TROUGH LATE TODAY...THIS ENERGY COMBINED WITH
PVA FROM SHORTWAVE IN NORTHERN MEXICO WILL SUSTAIN SHOWER AND
THUNDERSTORM ACTIVITY INTO THE EVENING. WITH THE MULTITUDE OF
TRIGGERS IN THE AREA NO CERTAIN PORTION OF THE FA WILL BE MORE
FAVORABLE FOR GENERAL COVERAGE TODAY. WILL CONTINUE SCATTERED 50
POPS ACROSS THE FA.

SFC BASED LIS FALL TO -4 TO -6 LATER THIS MORNING AND AFTERNOON
UNDER DIURNAL HEATING. STEEPENING MID LEVEL LAPSE RATES GIVEN CAA
NEAR TRACK OF WEAKENING UPPER LOW WILL CONTRIBUTE TO INSTABILITY.
HIGHEST PROBABILITY FOR SEVERE THUNDERSTORMS LOOKS TO BE OVER S CTRL
INDIANA AND MOST OF N CTRL KY AS WELL...THIS AREA WILL BE IN MOST
FAVORABLE LOCATION GIVEN EXPECTED TRACK OF COLD POOL AND BEST
INSTABILITY. GIVEN FAVORABLE WBZ 6000-7000 AND FREEZING LEVEL MAIN
THREAT IS EXPECTED TO BE LARGE HAIL.

CURRENT FCST HIGH TEMPS TODAY UPPER 60S TO MID 70S STILL LOOKS GOOD.
THIS IS ON THE HIGH SIDE OF MOS BUT BELIEVE CLOUD COVER IS OVERDONE
ONCE AGAIN...SHOULD BE GOOD SUNSHINE. MAV/FWC COMP LOOKS GOOD FOR
LATER FCST PERIODS. UPPER TROUGH AND COLD FRONT MOVE THROUGH LATER
TONIGHT AND FRIDAY MORNING. GOOD CHANCE OF CONTINUING SHWRS AND
TSTMS DURING THAT TIMEFRAME BUT SEVERE THREAT SHOULD BE DIMINISHED.
WEEKEND FORECAST STILL LOOKS PLEASANT TEMPS UPPER 50S AND DRY.

THANKS FOR COORD PAH.

.SDF...NONE.

JB
Hazardous weather outlook, Mar 20, 10:45 AM EST, 3 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT. THE
PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND.

SCATTERED STORMS ARE EXPECTED TO CONTINUE TONIGHT...HOWEVER THE
THREAT FOR LARGE HAIL AND DAMAGING WINDS SHOULD DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE MORNING ON TODAY.

JA

In the hours before

Local storm report, Mar 20, 1:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0158 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PERRYVILLE                KY   1.00 IN HAIL
03/20/03   BOYLE

CMC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:25 PM ESTSevere Thunderstorm WarningLMKMadison35 min
Mar 20, 2:25 PM ESTSevere Thunderstorm WarningLMKBoyle35 min
Mar 20, 2:44 PM ESTSevere Thunderstorm WarningLMKWoodford21 min
Mar 20, 3:31 PM ESTSevere Thunderstorm WarningLMKClark29 min
Mar 20, 3:57 PM ESTSevere Thunderstorm WarningLMKHardin23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.